Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 78, NWS La Crosse, WI

August 10, 2020Chickasaw County, Howard County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 10:32 AM CDT for Chickasaw County, Howard County, Winneshiek County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 10:32 AM CDT (15:32 UTC)
Expired
Aug 10, 2020, 10:55 AM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chickasaw County, IA, Howard County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS53 KARX 101532
SVRARX
IAC037-089-191-101615-
/O.NEW.KARX.SV.W.0078.200810T1532Z-200810T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1032 AM CDT Mon Aug 10 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Howard County in northeastern Iowa...
  Western Winneshiek County in northeastern Iowa...
  Northeastern Chickasaw County in northeastern Iowa...

* Until 1115 AM CDT.

* At 1030 AM CDT, a severe thunderstorm was located near Jerico, or 9
  miles southwest of Cresco, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Protivin around 1045 AM CDT.
  Ridgeway around 1100 AM CDT.
  Spillville around 1105 AM CDT.
  Calmar around 1110 AM CDT.
  Decorah around 1115 AM CDT.

Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Festina, Vernon Springs, Lake Meyer County Park,
County Roads V 58 And A 46, Bluffton and New Hampton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 9235 4348 9183 4308 9178 4308 9234
TIME...MOT...LOC 1530Z 261DEG 21KT 4325 9222 

HAIL...1.00IN
WIND...60MPH
 
$$

Wetenkamp
3 follow-up statements
814 
WWUS53 KARX 101541
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1041 AM CDT Mon Aug 10 2020

IAC037-089-191-101615-
/O.CON.KARX.SV.W.0078.000000T0000Z-200810T1615Z/
Howard IA-Winneshiek IA-Chickasaw IA-
1041 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHEASTERN HOWARD...WESTERN WINNESHIEK AND NORTHEASTERN
CHICKASAW COUNTIES...

At 1041 AM CDT, a severe thunderstorm was located near Protivin, or 8
miles south of Cresco, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Protivin around 1045 AM CDT.
  Ridgeway around 1100 AM CDT.
  Spillville and Fort Atkinson around 1105 AM CDT.
  Calmar around 1115 AM CDT.
  Decorah around 1125 AM CDT.

Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Festina, Vernon Springs, Lake Meyer County Park,
County Roads V 58 And A 46, Bluffton and New Hampton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4336 9235 4348 9183 4308 9178 4308 9234
TIME...MOT...LOC 1541Z 269DEG 21KT 4326 9213 

HAIL...1.50IN
WIND...60MPH
 
$$

Wetenkamp
387 
WWUS53 KARX 101547
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1047 AM CDT Mon Aug 10 2020

IAC037-089-191-101615-
/O.CON.KARX.SV.W.0078.000000T0000Z-200810T1615Z/
Howard IA-Winneshiek IA-Chickasaw IA-
1047 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHEASTERN HOWARD...WESTERN WINNESHIEK AND NORTHEASTERN
CHICKASAW COUNTIES...

At 1047 AM CDT, a severe thunderstorm was located near Protivin, or 7
miles south of Cresco, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Spillville and Ridgeway around 1100 AM CDT.
  Calmar around 1110 AM CDT.
  Decorah around 1125 AM CDT.

Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Festina, Vernon Springs, Lake Meyer County Park,
County Roads V 58 And A 46, Schley and State Road 9 And 245th Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9224 4342 9183 4308 9178 4308 9234
TIME...MOT...LOC 1547Z 261DEG 21KT 4327 9208 

HAIL...1.00IN
WIND...60MPH
 
$$

Wetenkamp
221 
WWUS53 KARX 101555
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1055 AM CDT Mon Aug 10 2020

IAC037-089-191-101605-
/O.CAN.KARX.SV.W.0078.000000T0000Z-200810T1615Z/
Howard IA-Winneshiek IA-Chickasaw IA-
1055 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD...WESTERN
WINNESHIEK AND NORTHEASTERN CHICKASAW COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4333 9224 4342 9183 4308 9178 4308 9234
TIME...MOT...LOC 1554Z 261DEG 21KT 4328 9201 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:55 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 10, 6:55 AM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
655 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and tonight)
Issued at 221 AM CDT Mon Aug 10 2020

Early morning radar imagery showed a cluster of severe storms
moving through the Twin Cities area, just ahead of a southwest to
northeast oriented surface cold front. SPC mesoanalysis suggests
3000+ J/kg of MUCAPE ahead of these storms with effective shear of
35 to 40 kts continuing southeast with them. In addition, low
level moisture transport, while not particularly strong, does look
to persist through sunrise. Therefore, thinking these storms
should continue into the forecast area, with additional
development expected as the front continues to advance
southeastward. Time of day suggests damaging wind would be tough
to come by, but have seen a 50+ kt gust or two at times as
additional cores form and combine with ongoing convection. That
said, hail should be the main threat as these storms move in this
morning.

Meanwhile, expect additional storms to form across southern South
Dakota and eventually develop into an eastward moving MCS that
tracks across Iowa and possibly clips far southwest Wisconsin
today. Already seeing some signs of this occurring with light
showers forming along what seems to be a weak secondary surface
boundary. Eventually, expect this to develop into an eastward
moving MCS that moves across Iowa today. It should eventually
catch up to the main boundary and bring a strong to severe storm
threat to far southern portions of the forecast area. Said threat
will really depend on how far southeast the main front makes it,
with areas behind said front seeing much less of a threat.
Otherwise, could see some lighter showers farther north associated
with the aforementioned secondary boundary as it slowly sinks
southward this afternoon.

Any precip should exit by late afternoon/early evening with high
pressure building in behind the front. This should lead to
clearing skies tonight, with perhaps some fog forming in the MS
River tributaries, though winds just above the surface look like
they might be a bit too strong for more widespread development.

.LONG TERM...(Tuesday through Sunday)
Issued at 221 AM CDT Mon Aug 10 2020

Upper level flow looks to remain zonal through much of the period
with surface high pressure building in and leading to quiet
weather through Wednesday morning or so. Models are in good
agreement then of several shortwave troughs moving through the
forecast area and bringing off and on shower and storm chances
through the remainder of the period. While quite a bit of model
spread remains timing and strength (though nothing looks overly
strong), GEFS members seem to be in pretty good agreement of the
first chances moving in Wednesday. That said, the 10.00Z
GFS/ECMWF/NAM all remain dry, so forecast confidence remains
fairly low. Otherwise, expect seasonable temperatures into next
weekend, with highs generally in the 80s and lows in the 50s and
60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 655 AM CDT Mon Aug 10 2020

Cigs: some potential for a brief period of MVFR cigs post shra/ts
and passage of cold front. Not seeing much evidence in obs so will
leave VFR for the moment. Skies look to clear this afternoon with
VFR expected through Tue.

WX/vsby: SHRA/TS look to clear KLSE by 14z with some impacts to vsby
and potentially small hail. With clearing skies tonight and recent
rains, fog could develop. Low level moisture on the decrease with
passage of cold front though, and have opted to not add to forecast
for now.

Winds: swinging to the north with passage of cold front. Could have
higher gusts at KLSE with any storm through 14z. Generally light
tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck/CA
LONG TERM...CA
AVIATION...Rieck
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CDT Mon Aug 10 2020

IAZ008>011-018-019-029-030-WIZ054-055-061-110815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms today. A few could be strong with hail, gusty
winds and locally heavy rain the threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Spotter activation is not
anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms, mainly this morning. A few could be strong to
severe early with a hail, damaging wind and heavy rain threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Timing of early morning storms
likely precludes spotter activation.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/CA

In the hours before

Local storm report, Aug 10, 7:37 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
737 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             TUNNEL CITY             44.00N 90.57W
08/10/2020  M0.50 INCH       MONROE             WI   TRAINED SPOTTER

&&

RIECK
Local storm report, Aug 10, 7:55 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
755 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     TSTM WND GST     CAMP DOUGLAS            43.92N 90.27W
08/10/2020  M49 MPH          JUNEAU             WI   AWOS

            AWOS STATION KVOK VOLK FIELD.

&&

DB
Local storm report, Aug 10, 8:27 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
827 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     TSTM WND DMG     2 N FRIENDSHIP          44.00N 89.83W
08/10/2020                   ADAMS              WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TREE DOWN NEAR
            13TH DRIVE AND CYPRESS DRIVE.

&&
Local storm report, Aug 10, 8:31 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
831 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     TSTM WND DMG     5 SW NEW ROME           44.19N 89.96W
08/10/2020                   JUNEAU             WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TREE DOWN IN
            ARMENIA TOWNSHIP.

&&
Special weather statement, Aug 10, 8:47 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
847 AM CDT Mon Aug 10 2020

MNZ086-087-094-101500-
Olmsted-Dodge-Mower-
847 AM CDT Mon Aug 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...MOWER
AND DODGE COUNTIES...

At 846 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Owatonna to Geneva. Movement was
east at 45 mph.

Winds in excess of 30 mph and penny size hail are possible with these
storms.

Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Oronoco, Grand Meadow, Le Roy, Adams, West Concord,
Brownsdale, Lyle, Claremont, Rose Creek, High Forest, and Lansing.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4377 9305 4420 9304 4419 9245 4350 9245
      4350 9305
TIME...MOT...LOC 1346Z 276DEG 37KT 4411 9311 4380 9328

CA
Special weather statement, Aug 10, 9:58 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
958 AM CDT Mon Aug 10 2020

IAZ008-009-018-019-101545-
Floyd-Chickasaw-Howard-Mitchell-
958 AM CDT Mon Aug 10 2020

...THUNDERSTORMS AFFECTING SOUTHERN MITCHELL...HOWARD... FLOYD AND
CHICKASAW COUNTIES...

Thunderstorms will continue to develop and possibly intensify across
the area through 11 AM. A few storms could become severe with the
potential for damaging winds and large hail. Monitor the weather
closely this morning into early this afternoon.

Scattered thunderstorms will continue across the area through 11 AM
this morning. Winds in excess of 40 mph and half inch hail are
possible with these storms. These storms may intensify, so be
certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4331 9302 4345 9208 4291 9208 4291 9303
TIME...MOT...LOC 1453Z 252DEG 20KT 4306 9309

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:58 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard47 min
Aug 10, 10:59 AM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Winneshiek46 min
Aug 10, 11:44 AM CDTSpecial Weather StatementARXClayton, Fayette46 min
Aug 10, 12:04 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.